Zero-free regions for multivariate Tutte polynomials (alias Potts-model partition functions) of graphs and matroids

Bill Jackson, Alan D. Sokal

    Research output: Contribution to journalArticle

    Abstract

    The chromatic polynomial PG (q) of a loopless graph G is known to be non-zero (with explicitly known sign) on the intervals (- ∞, 0), (0, 1) and (1, 32 / 27]. Analogous theorems hold for the flow polynomial of bridgeless graphs and for the characteristic polynomial of loopless matroids. Here we exhibit all these results as special cases of more general theorems on real zero-free regions of the multivariate Tutte polynomial ZG (q, v). The proofs are quite simple, and employ deletion-contraction together with parallel and series reduction. In particular, they shed light on the origin of the curious number 32/27.

    Original languageEnglish (US)
    Pages (from-to)869-903
    Number of pages35
    JournalJournal of Combinatorial Theory, Series B
    Volume99
    Issue number6
    DOIs
    StatePublished - Nov 2009

    Fingerprint

    Potts model
    Tutte Polynomial
    Polynomial Model
    Multivariate Polynomials
    Potts Model
    Matroid
    Partition Function
    Polynomials
    Chromatic Polynomial
    Zero
    Characteristic polynomial
    Graph in graph theory
    Theorem
    Deletion
    Contraction
    Interval
    Polynomial
    Series

    Keywords

    • Characteristic polynomial
    • Chromatic polynomial
    • Chromatic root
    • Dichromatic polynomial
    • Flow polynomial
    • Flow root
    • Graph
    • Matroid
    • Potts model
    • Tutte polynomial
    • Zero-free interval

    ASJC Scopus subject areas

    • Computational Theory and Mathematics
    • Discrete Mathematics and Combinatorics
    • Theoretical Computer Science

    Cite this

    Zero-free regions for multivariate Tutte polynomials (alias Potts-model partition functions) of graphs and matroids. / Jackson, Bill; Sokal, Alan D.

    In: Journal of Combinatorial Theory, Series B, Vol. 99, No. 6, 11.2009, p. 869-903.

    Research output: Contribution to journalArticle

    @article{5be47c4d09f24ccab463cb69e258fca8,
    title = "Zero-free regions for multivariate Tutte polynomials (alias Potts-model partition functions) of graphs and matroids",
    abstract = "The chromatic polynomial PG (q) of a loopless graph G is known to be non-zero (with explicitly known sign) on the intervals (- ∞, 0), (0, 1) and (1, 32 / 27]. Analogous theorems hold for the flow polynomial of bridgeless graphs and for the characteristic polynomial of loopless matroids. Here we exhibit all these results as special cases of more general theorems on real zero-free regions of the multivariate Tutte polynomial ZG (q, v). The proofs are quite simple, and employ deletion-contraction together with parallel and series reduction. In particular, they shed light on the origin of the curious number 32/27.",
    keywords = "Characteristic polynomial, Chromatic polynomial, Chromatic root, Dichromatic polynomial, Flow polynomial, Flow root, Graph, Matroid, Potts model, Tutte polynomial, Zero-free interval",
    author = "Bill Jackson and Sokal, {Alan D.}",
    year = "2009",
    month = "11",
    doi = "10.1016/j.jctb.2009.03.002",
    language = "English (US)",
    volume = "99",
    pages = "869--903",
    journal = "Journal of Combinatorial Theory. Series B",
    issn = "0095-8956",
    publisher = "Academic Press Inc.",
    number = "6",

    }

    TY - JOUR

    T1 - Zero-free regions for multivariate Tutte polynomials (alias Potts-model partition functions) of graphs and matroids

    AU - Jackson, Bill

    AU - Sokal, Alan D.

    PY - 2009/11

    Y1 - 2009/11

    N2 - The chromatic polynomial PG (q) of a loopless graph G is known to be non-zero (with explicitly known sign) on the intervals (- ∞, 0), (0, 1) and (1, 32 / 27]. Analogous theorems hold for the flow polynomial of bridgeless graphs and for the characteristic polynomial of loopless matroids. Here we exhibit all these results as special cases of more general theorems on real zero-free regions of the multivariate Tutte polynomial ZG (q, v). The proofs are quite simple, and employ deletion-contraction together with parallel and series reduction. In particular, they shed light on the origin of the curious number 32/27.

    AB - The chromatic polynomial PG (q) of a loopless graph G is known to be non-zero (with explicitly known sign) on the intervals (- ∞, 0), (0, 1) and (1, 32 / 27]. Analogous theorems hold for the flow polynomial of bridgeless graphs and for the characteristic polynomial of loopless matroids. Here we exhibit all these results as special cases of more general theorems on real zero-free regions of the multivariate Tutte polynomial ZG (q, v). The proofs are quite simple, and employ deletion-contraction together with parallel and series reduction. In particular, they shed light on the origin of the curious number 32/27.

    KW - Characteristic polynomial

    KW - Chromatic polynomial

    KW - Chromatic root

    KW - Dichromatic polynomial

    KW - Flow polynomial

    KW - Flow root

    KW - Graph

    KW - Matroid

    KW - Potts model

    KW - Tutte polynomial

    KW - Zero-free interval

    UR - http://www.scopus.com/inward/record.url?scp=72049120149&partnerID=8YFLogxK

    UR - http://www.scopus.com/inward/citedby.url?scp=72049120149&partnerID=8YFLogxK

    U2 - 10.1016/j.jctb.2009.03.002

    DO - 10.1016/j.jctb.2009.03.002

    M3 - Article

    VL - 99

    SP - 869

    EP - 903

    JO - Journal of Combinatorial Theory. Series B

    JF - Journal of Combinatorial Theory. Series B

    SN - 0095-8956

    IS - 6

    ER -